Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 3, 2002, 11:31 PM EDT for Aroostook County, Maine. It was in force for 89 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 11:31 PM EDT (03:31 UTC)
- Expired
- Jul 4, 2002, 1:00 AM EDT
- In force
- 89 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Aroostook County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 11:45 PM EDT | Thunderstorm Wind 61 E | Houlton, ME | Trees blown down. Several parked planes received damage at the airport. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 3.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2433 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCAR 040331 SVRCAR MEC003-040500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 1129 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AROOSTOOK COUNTY IN NORTHERN MAINE THIS INCLUDES THE TOWNS OF CLAYTON LAKE...PORTAGE..EAGLE LAKE...DEBOULLIE MOUNTAIN * UNTIL 100 AM EDT EDT * AT 1127 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS CROSSING AROOSTOOK COUNTY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ HEWITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:47 PM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jul 3, 6:47 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 647 PM EDT WED JUL 3 2002 UPDATED... UPDATED TO ADD CHANCE OF SHOWERS AND THUNDERSTORMS OVER ENTIRE AREAS THROUGH ENTIRE TONIGHT PERIOD. OTHERWISE...NO CHANGES. SYNOPSIS...A WEAK COLD FRONT WILL DISSIPATE OVER CENTRAL MAINE TONIGHT.A STRONGER COLD FRONT WILL CROSS THE AREA ON THURSDAY AND USHER SIGNIFICANTLY COOLER AIR INTO THE REGION...ALONG WITH SHOWERS AND THUNDERSTORMS. AN UPPER LEVEL LOW PRESSURE WILL GRADUALLY MOVE OVER THE AREA FRIDAY AND SATURDAY. THIS SYSTEM WILL PRODUCE UNSETTLED WEATHER INTO SUNDAY. DISCUSSION... THE VERY HOT AND HUMID AIRMASS STILL INPLACE OVER CENTRAL AND DOWNEAST MAINE WITH TEMPERATURES IN THE 90 TO 75 RANGE AND MID 70 DEWPOINTS. HEAT INDEX VALUES AROUND 106 BANGOR AREA. ISSUED SPS EARLIER TO HIGHLIGHT HEAT DANGER THIS AFTERNOON. DEWPOINT FRONT SLIPPED THORUHG NORTHERN MAINE DURING THE MORNING AND DROPPED DEWPOINTS INTO THE LOWER 60S. THIS FEATURE SHOULD WASH OUT THIS EVENING. ALTHOUGH LOW LEVELS VERY MOIST DOWNEAST...UPPER LEVEL TEMPERATURES ARE VERY WARM WHICH HAVE CAPPED CONVECTION SO FAR. HAVE INCLUDED A LOW CHANCE FOR THUNDERSTORMS THIS EVENING AS SATELLITE SHOWS TOWER CU. 12Z MODEL ENSEMBLE BRINGS A COLD FRONT ACROSS THE AREA THURSDAY/THU EVENING. THIS SHOULD PROVIDE ENOUGH LIFT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THU. ALSO...IT WILL PUT AN END TO THE STIFLING HEAT.MODELS ALSO BRING CUT OFF UPPER LOW OUT OF CENTRAL CANADA. AVN HAS BEEN CONSISTENT IN MOVING THIS FEATURE SLOWLY ACROSS FA FRIDAY AND SAT. THIS WILL PRODUCE SCT SHOWERS OVER THE NORTH ON FRI AND WIDEPSREAD SHOWERS/THUNDERSTORMS SAT. SOME SHOWERS COULD LINGER INTO SUN...BUT WILL KEEP IT DRY FOR NOW. ENSEMBLE AVN TEMPERATURES OVER THE WEEKEND SHOWING LARGE SPREADS INDICATING A LOW CONFIDENCE FORECAST. WILL TREND TEMPERATURES AND POPS TOWARD MEAN. IN THE TERM...AVN MOS TEMPERATURES MOST REASONABLE WITH FWC TOO WARM AND ETA TOO COOL. DO NOT SEE THE HIGH POPS FOR THE NORHTERN ZONES TONIGHT AS SATELLITE LOOPS DO NOT SHOW ANYTHING UPSTREAM TO THREATEN OVERNIGHT. SO WILL CUT POPS TO 20%. COASTAL WATERS...NO HEADLINES TODAY OR TONIGHT. FOG WILL LOWER VISIBILITIES. .CAR...NONE. BT/JH
In the hours before
Local storm report, Jul 3, 9:27 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
927 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM DOVER FOXCROFT ME 1 INCH HAIL
07/03/02 PISCATAQUIS
0710 PM DOVER FOXCROFT ME WIND DAMAGE
07/03/02 PISCATAQUIS SEVERAL 4 INCH DIAMETER
BRANCHES DOWNED.
0715 PM MILLINOCKET ME 1 INCH HAIL
07/03/02 PENOBSCOT
0847 PM ORONO ME 1 INCH HAIL
07/03/02 PENOBSCOT
0855 PM CARMEL ME WIND DAMAGE
07/03/02 PENOBSCOT SEVERAL LARGE TREES DOWN ON
ROUTE 69.
LULOFSLocal storm report, Jul 3, 10:02 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1002 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM DOVER FOXCROFT ME 1 INCH HAIL
07/03/02 PISCATAQUIS
0710 PM DOVER FOXCROFT ME WIND DAMAGE
07/03/02 PISCATAQUIS SEVERAL 4 INCH DIAMETER
BRANCHES DOWNED.
0715 PM MILLINOCKET ME 1 INCH HAIL
07/03/02 PENOBSCOT
0715 PM SEBEC ME 1 INCH HAIL
07/03/02 PISCATAQUIS
0847 PM ORONO ME 1 INCH HAIL
07/03/02 PENOBSCOT
0855 PM CARMEL ME WIND DAMAGE
07/03/02 PENOBSCOT SEVERAL LARGE TREES DOWN ON
ROUTE 69.
LULOFSLocal storm report, Jul 3, 10:37 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1037 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM DOVER FOXCROFT ME 1 INCH HAIL
07/03/02 PISCATAQUIS
0710 PM DOVER FOXCROFT ME WIND DAMAGE
07/03/02 PISCATAQUIS SEVERAL 4 INCH DIAMETER
BRANCHES DOWNED.
0715 PM MILLINOCKET ME 1 INCH HAIL
07/03/02 PENOBSCOT
0715 PM SEBEC ME 1 INCH HAIL
07/03/02 PISCATAQUIS
0847 PM ORONO ME 1 INCH HAIL
07/03/02 PENOBSCOT
0855 PM CARMEL ME WIND DAMAGE
07/03/02 PENOBSCOT SEVERAL LARGE TREES DOWN ON
ROUTE 69.
1032 PM CHERRYFIELD ME .75 INCH HAIL
07/03/02 WASHINGTON
1034 PM MILBRIDGE ME 1 INCH HAIL
07/03/02 WASHINGTON
LULOFSLocal storm report, Jul 3, 11:09 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1109 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM DOVER FOXCROFT ME 1 INCH HAIL
07/03/02 PISCATAQUIS
0710 PM DOVER FOXCROFT ME WIND DAMAGE
07/03/02 PISCATAQUIS SEVERAL 4 INCH DIAMETER
BRANCHES DOWNED.
0715 PM MILLINOCKET ME 1 INCH HAIL
07/03/02 PENOBSCOT
0715 PM SEBEC ME 1 INCH HAIL
07/03/02 PISCATAQUIS
0847 PM ORONO ME 1 INCH HAIL
07/03/02 PENOBSCOT
0855 PM CARMEL ME WIND DAMAGE
07/03/02 PENOBSCOT SEVERAL LARGE TREES DOWN ON
ROUTE 69.
0929 PM ETNA ME WIND DAMAGE
07/03/02 PENOBSCOT SEVERAL TREES DOWN
0929 PM BURLINGTON ME WIND DAMAGE
07/03/02 PENOBSCOT SEVERAL TREES AND POWER
LINES DOWN
1032 PM CHERRYFIELD ME .75 INCH HAIL
07/03/02 WASHINGTON
1034 PM MILBRIDGE ME 1 INCH HAIL
07/03/02 WASHINGTON
LULOFSThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:22 PM EDT | Tornado Warning | CAR | Penobscot | 38 min |
| Jul 3, 8:30 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 60 min |
| Jul 3, 9:09 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 51 min |
| Jul 3, 10:00 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 60 min |
| Jul 3, 10:23 PM EDT | Special Marine Warning | CAR | 97 min | |
| Jul 4, 1:02 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 43 min |
| Jul 4, 1:52 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 38 min |
| Jul 4, 9:51 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 39 min |
| Jul 4, 11:08 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 52 min |
| Jul 4, 11:59 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 61 min |
| Jul 4, 12:10 PM EDT | Tornado Warning | CAR | Aroostook | 50 min |
| Jul 4, 12:38 PM EDT | Tornado Warning | CAR | Aroostook | 22 min |
| Jul 4, 12:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 32 min |
| Jul 4, 1:32 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 58 min |
| Jul 4, 3:18 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis | 57 min |
| Jul 4, 3:38 PM EDT | Tornado Warning | CAR | Aroostook | 52 min |
| Jul 4, 4:30 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 45 min |
| Jul 4, 5:13 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 47 min |
| Jul 4, 5:32 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 43 min |
| Jul 4, 6:05 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 25 min |
| Jul 4, 6:17 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 58 min |
| Jul 4, 6:25 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 65 min |
| Jul 4, 7:29 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 61 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.